Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 152, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 20, 2018, 10:23 PM CDT for Douglas County, Kansas. It was in force for 49 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2018, 10:23 PM CDT (03:23 UTC)
- Expired
- Jun 20, 2018, 11:12 PM CDT
- In force
- 49 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
County Douglas County, KS
The radar
The Pleasant Hill radar (KEAX), 82 km from the middle of the area, began a volume at 03:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 10:50 PM CDT | TSTM WND DMG | Baldwin City, KS | NUMEROUS TREES DOWN AND UPROOTED. TIME ESTIMATED FROM RADAR DATA. |
| Jun 20, 10:50 PM CDT | TSTM WND DMG | Baldwin City, KS | CORRECTS PREVIOUS TSTM WND DMG REPORT FROM BALDWIN CITY -- CORRECTS REPORT SOURCE TO NWS EMPLOYEE. NUMEROUS TREES DOWN, INCLUDING MEDIUM TO LARGE TREES DOWN AND TREE DOWN ON HOUSE. DAMAGE TO TRAILER. |
| Jun 20, 10:50 PM CDT | TSTM WND DMG | Baldwin City, KS | NUMEROUS TREES DOWN, INCLUDING MEDIUM TO LARGE TREES DOWN AND TREE DOWN ON HOUSE. DAMAGE TO TRAILER. |
| Jun 20, 10:55 PM CDT | TSTM WND GST 60 | 1 Nne Baldwin City, KS | KWIK SHOP MANAGER ESTIMATED WINDS TO BE EASILY 60 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 3.4 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 767 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1396 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
284
WUUS53 KTOP 210323
SVRTOP
KSC045-210430-
/O.NEW.KTOP.SV.W.0152.180621T0323Z-180621T0430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
1023 PM CDT WED JUN 20 2018
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Douglas County in east central Kansas...
* Until 1130 PM CDT.
* At 1022 PM CDT, severe thunderstorms were located along a line
extending from 3 miles northwest of Clinton Lake to 3 miles
southeast of Richland, moving east at 40 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...The automated weather observation at Forbes Field in
Topeka ASOS reported a 78 mph wind gust with this
activity at 1014 PM CDT. This is a dangerous situation.
These storms have a history of producing severe winds and
wind damage .
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Lawrence, Baldwin City, Eudora, Clinton, Lone Star, Pleasant Grove,
Clinton Lake, Vinland and Globe.
This includes Kansas Turnpike between mile markers 189 and 205.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3874 9550 3902 9550 3900 9519 3896 9518
3896 9517 3898 9516 3897 9513 3897 9511
3895 9509 3896 9508 3898 9508 3899 9506
3874 9506
TIME...MOT...LOC 0322Z 272DEG 33KT 3895 9546 3884 9551
HAIL...0.75IN
WIND...70MPH
$$
Cohen5 follow-up statements
129
WWUS53 KTOP 210336
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
1036 PM CDT WED JUN 20 2018
KSC045-210430-
/O.CON.KTOP.SV.W.0152.000000T0000Z-180621T0430Z/
Douglas-
1036 PM CDT WED JUN 20 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR DOUGLAS COUNTY...
At 1036 PM CDT, severe thunderstorms were located along a line
extending from 3 miles northeast of Lone Star to near Globe, moving
east at 40 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Severe winds have been reported with these thunderstorms.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Lawrence, Baldwin City, Eudora, Clinton, Lone Star, Pleasant Grove,
Clinton Lake, Vinland and Globe.
This includes Kansas Turnpike between mile markers 189 and 205.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3874 9550 3902 9550 3900 9519 3896 9518
3896 9517 3898 9516 3897 9513 3897 9511
3895 9509 3896 9508 3898 9508 3899 9506
3874 9506
TIME...MOT...LOC 0336Z 289DEG 34KT 3890 9531 3879 9536
HAIL...0.75IN
WIND...70MPH
$$
Cohen875 WWUS53 KTOP 210342 SVSTOP Severe Weather Statement National Weather Service Topeka KS 1042 PM CDT WED JUN 20 2018 KSC045-210430- /O.CON.KTOP.SV.W.0152.000000T0000Z-180621T0430Z/ Douglas- 1042 PM CDT WED JUN 20 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT FOR SOUTHERN DOUGLAS COUNTY... At 1042 PM CDT, severe thunderstorms were located along a line extending from 3 miles northeast of Pleasant Grove to 5 miles west of Baldwin City, moving east at 40 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Southwestern Lawrence, Baldwin City, Eudora, Lone Star, Pleasant Grove, Vinland and Globe. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3874 9545 3892 9535 3893 9506 3874 9506 TIME...MOT...LOC 0342Z 272DEG 33KT 3890 9524 3879 9529 HAIL...0.75IN WIND...60MPH $$ Cohen
192 WWUS53 KTOP 210352 SVSTOP Severe Weather Statement National Weather Service Topeka KS 1052 PM CDT WED JUN 20 2018 KSC045-210430- /O.CON.KTOP.SV.W.0152.000000T0000Z-180621T0430Z/ Douglas- 1052 PM CDT WED JUN 20 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT FOR SOUTHEASTERN DOUGLAS COUNTY... At 1052 PM CDT, severe thunderstorms were located along a line extending from 3 miles northeast of Vinland to Baldwin City, moving east at 40 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Baldwin City and Vinland. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3874 9530 3888 9524 3889 9506 3874 9506 TIME...MOT...LOC 0352Z 281DEG 33KT 3887 9513 3876 9518 HAIL...0.75IN WIND...60MPH $$ Cohen
171 WWUS53 KTOP 210404 SVSTOP Severe Weather Statement National Weather Service Topeka KS 1104 PM CDT WED JUN 20 2018 KSC045-210430- /O.CON.KTOP.SV.W.0152.000000T0000Z-180621T0430Z/ Douglas- 1104 PM CDT WED JUN 20 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT FOR SOUTHEASTERN DOUGLAS COUNTY... At 1104 PM CDT, a severe thunderstorm was located over Wellsville, moving southeast at 35 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Baldwin City. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3874 9519 3883 9513 3884 9506 3874 9506 TIME...MOT...LOC 0404Z 298DEG 29KT 3873 9506 HAIL...0.75IN WIND...60MPH $$ Cohen
619
WWUS53 KTOP 210412
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
1112 PM CDT WED JUN 20 2018
KSC045-210422-
/O.CAN.KTOP.SV.W.0152.000000T0000Z-180621T0430Z/
Douglas-
1112 PM CDT WED JUN 20 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DOUGLAS COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
LAT...LON 3874 9519 3883 9513 3884 9506 3874 9506
TIME...MOT...LOC 0411Z 272DEG 33KT 3873 9496
$$
CohenWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 6:49 PM CDT, 3 hours 34 minutes earlier.
Area forecast discussion, Jun 20, 6:49 PM CDT, 3 hours 34 minutes before
Area Forecast Discussion National Weather Service Topeka KS 649 PM CDT Wed Jun 20 2018 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Thursday) Issued at 244 PM CDT Wed Jun 20 2018 The main synoptic cold front has passed east of the area sweeping the deeper gulf moisture east. The area remains in a somewhat unstable airmass this afternoon ahead of the next front that is now located across Nebraska closer to the developing upper low. Around 1000 j/kg of MLCAPE will be present this afternoon into the evening which could be sufficient for scattered showers and t-storms through sunset. Effective shear will increase to around 30kts and the unidirectional wind profile suggests any organized convection may be capable of producing gusty winds but at this point coverage would appear to be isolated. Once the diurnal storms diminish it should be mostly dry overnight before more showers invade the area from the north as the upper low deepens and drifts southward with time on Thursday. The center of the upper low should remain across MO placing the CWA in the western side of the circulation with some rain showers and breezy conds expected during the day especially north of I-70. Highs will be cooler than normal for a change with daytime temps in the 70s. .LONG TERM...(Thursday night through Wednesday) Issued at 244 PM CDT Wed Jun 20 2018 The low will depart the area Thursday night leaving the area in quiet weather for a short time at least through Friday. The next shortwave in the northwest flow regime will approach the area Friday night. The 805mb WAA/ThetaE advection will be focused across southern KS where an MCS will likely form. We will be on the northern side of any complex and will keep modest precip chcs going for Friday night mainly across the southwest half of the area. A second shortwave will move across NE/IA on Saturday and will keep at least some chance for t-storms across the area Sat-Sat night although confidence in timing and location of any convection during the Sat-Sat night time frame is very low at this point. There is higher confidence in the upper pattern by early next week as another upper low emerges into the plains. Given the moisture and shear profiles this could bring us our next shot of more widespread severe weather potential sometime Monday into Tuesday. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 641 PM CDT Wed Jun 20 2018 For the 00Z TAFs, continue to watch a small area of thunderstorms move into areas northwest of KMHK. Potential for storms to impact the terminal should occur before 02Z time frame. Do expect activity to begin to diminish in coverage after this point. Looks like wrap around showers and lower CIGS could make a run at the terminals around or shortly after sunrise. Have only gone with MVFR at the KTOP/KFOE terminals as this set up lends itself to setting up mostly north and east of KMHK toward the KTOP/KFOE terminals. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Omitt LONG TERM...Omitt AVIATION...Drake
Hazardous weather outlook, Jun 20, 3:15 PM CDT, 7 hours 8 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Topeka KS 315 PM CDT Wed Jun 20 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-212015- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 315 PM CDT Wed Jun 20 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Isolated thunderstorms will be possible late this afternoon into this evening across the area. If any storms do develop they may be capable of producing strong damaging wind gusts. Any storms and severe risk will diminish after sunset. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Another storm system will take aim at the area early next week. This could bring a risk for severe storms to the area Monday into Tuesday of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Jun 20, 9:38 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Topeka KS
938 PM CDT WED JUN 20 2018
KSZ054-055-210330-
Lyon-Osage-
938 PM CDT WED JUN 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL OSAGE AND NORTHERN
LYON COUNTIES UNTIL 1030 PM CDT...
At 938 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Bushong, moving east at 40 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Allen and Admire.
This includes Kansas Turnpike between mile markers 142 and 152.
LAT...LON 3869 9635 3874 9635 3874 9612 3869 9585
3851 9589
TIME...MOT...LOC 0238Z 289DEG 33KT 3871 9630
CohenSpecial weather statement, Jun 20, 9:39 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Topeka KS
939 PM CDT WED JUN 20 2018
KSZ054-210330-
Lyon-
939 PM CDT WED JUN 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LYON COUNTY UNTIL 1030 PM
CDT...
At 939 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Dunlap, moving southeast at 35 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Emporia, Americus, Hartford and Neosho Rapids.
This includes the following highways...
Interstate 35 between mile markers 128 and 143.
Kansas Turnpike between mile markers 125 and 134.
LAT...LON 3844 9635 3851 9635 3855 9631 3843 9595
3826 9595 3826 9596 3822 9596
TIME...MOT...LOC 0239Z 296DEG 31KT 3850 9638
CohenLocal storm report, Jun 20, 10:00 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1000 PM CDT WED JUN 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0851 PM TSTM WND DMG 5 N MANHATTAN 39.25N 96.57W
06/20/2018 POTTAWATOMIE KS PUBLIC
ESTIMATED WIND SPEEDS OF 60 MPH OR HIGHER
FROM AN EMPLOYEE AT THE COUNTRY STAMPEDE
NORTH OF MANHATTAN. ONE RADIO TOWER HAD
FALLEN AND SEVERAL SECTIONS OF FENCE HAD
BLOWN OVER.
&&Local storm report, Jun 20, 10:05 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1005 PM CDT WED JUN 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0956 PM TSTM WND GST 7 SSE SILVER LAKE 39.02N 95.80W
06/20/2018 E60 MPH SHAWNEE KS NWS EMPLOYEE
&&
BDLocal storm report, Jun 20, 10:19 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1019 PM CDT WED JUN 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1001 PM TSTM WND GST 4 WNW PAULINE 38.99N 95.76W
06/20/2018 E60 MPH SHAWNEE KS TRAINED SPOTTER
CONFIDENT ESTIMATE OF 60 MPH.
&&
BDLocal storm report, Jun 20, 10:23 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1023 PM CDT WED JUN 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1014 PM TSTM WND GST 1 SE PAULINE 38.95N 95.67W
06/20/2018 M78 MPH SHAWNEE KS ASOS
ASOS RECORDED OBSERVATION.
&&
BDThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 7:26 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Republic, Washington | 64 min |
| Jun 20, 8:14 PM CDT | Special Weather Statement | TOP | Riley | 31 min |
| Jun 20, 8:28 PM CDT | Special Weather Statement | TOP | Nemaha | 32 min |
| Jun 20, 8:35 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 55 min |
| Jun 20, 8:38 PM CDT | Special Weather Statement | TOP | Geary | 37 min |
| Jun 20, 8:47 PM CDT | Special Weather Statement | TOP | Wabaunsee | 28 min |
| Jun 20, 8:56 PM CDT | Special Weather Statement | TOP | Jackson | 34 min |
| Jun 20, 9:07 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Wabaunsee | 42 min |
| Jun 20, 9:16 PM CDT | Special Weather Statement | TOP | Morris | 29 min |
| Jun 20, 9:19 PM CDT | Special Weather Statement | TOP | Lyon | 26 min |
| Jun 20, 9:35 PM CDT | Special Weather Statement | TOP | Shawnee | 40 min |
| Jun 20, 9:38 PM CDT | Special Weather Statement | TOP | Lyon | 52 min |
| Jun 20, 9:39 PM CDT | Special Weather Statement | TOP | Lyon | 51 min |
| Jun 20, 9:47 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee | 46 min |
| Jun 20, 10:01 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Osage, Shawnee | 43 min |
| Jun 20, 10:28 PM CDT | Special Weather Statement | TOP | Coffey | 47 min |
| Jun 20, 10:40 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 36 min |
| Jun 20, 10:50 PM CDT | Severe Thunderstorm Warning | TOP | Franklin | 22 min |
| Jun 20, 10:53 PM CDT | Special Weather Statement | TOP | Anderson | 37 min |
| Jun 20, 10:54 PM CDT | Special Weather Statement | TOP | Franklin | 36 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.